Depression Community
SSRI Withdrawal Syndrome - Should I be worried?
About This Community:

This patient support community is for discussions relating to depression, counseling, sleep problems, and nutrition.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

SSRI Withdrawal Syndrome - Should I be worried?

I have suffered from episodes of major depression on and off since I was 11 years old.  My last episode of depression was 7 years ago.  To have 7 years depression free has been a major miracle in my life.  

I have been taking Zoloft for the last 3 years and I wasn’t really sure if it contributed to my ability to stay well.  My dose recently (over a 9 month period) had been reduced from 200mg per day to 50mg and I was still feeling great.  When I got to 50mg I stopped the medication as want to get pregnant.  That was two weeks ago and my life has become a living hell.  I am aware that I am suffering from SSRI Discontinuation Syndrome - however I was not aware that I would feel so depressed, severely agitated and a constant sense of rage.  Today is the first day that I have started to feel completely out of control, with fleeting suicidal thoughts, not unlike the way I would when I start an episode of severe depression.    

I know that people react differently to withdrawal, I know that I did not taper off properly and I know that it can take several weeks for the symptoms to subside.  I really want to know if these feelings are considered normal during withdrawal and whether they will subside over the next few weeks or are they signs for major concern?
3 Comments Post a Comment
Blank
1110049_tn?1409405744
I think what you are experiencing is return of depression.  You have reduced your dosage a lot, and the depression has come through again.  Do you not think that?  

Maybe you need to continue with your medication, not stop taking it.
Blank
Avatar_f_tn
You may be right - I REALLY hope not :-/  
Blank
Avatar_f_tn
Went back to my doctor and fortunately what I was experiencing was severe withdrawals.  I have gone back on my medication with the view to reduce the dose slowly over six months.  Within 5 days of being back on the meds I feel fine.  phew!  To anyone reading this, if you have been on SSRIs for a long period of time (or even a short period of time), seek your doctors advice if you wish to come off them.  I of course already knew this, but naturally convinced myself that I was fine and that I could do it myself.  Lesson learnt!
Blank
Post a Comment
To
Recent Activity
2107676_tn?1388977459
Blank
Pat1956100 Good Night MedHelp. Prayin... Comment
3 hrs ago
2107676_tn?1388977459
Blank
Pat1956100 commented on Sonrissa's status
3 hrs ago
2107676_tn?1388977459
Blank
Pat1956100 commented on weaver71's status
3 hrs ago
MedHelp Health Answers
Blank
Mood Tracker
Track your mood over time
Start Tracking Now
Top Mood Disorders Answerers
585414_tn?1288944902
Blank
ILADVOCATE
NY
1551327_tn?1413260224
Blank
Bubulous
Tompkinsville, KY
1110049_tn?1409405744
Blank
4Maddie44
Dorset, United Kingdom
480448_tn?1403547723
Blank
nursegirl6572
PA
Avatar_f_tn
Blank
remar
st. louis, MO
Avatar_m_tn
Blank
Kermit the Hermit
Lost My Mind & House, IL
Depression Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Mood Disorders Answerers
585414_tn?1288944902
Blank
ILADVOCATE
NY
1551327_tn?1413260224
Blank
Bubulous
Tompkinsville, KY
1110049_tn?1409405744
Blank
4Maddie44
Dorset, United Kingdom
480448_tn?1403547723
Blank
nursegirl6572
PA
Avatar_f_tn
Blank
remar
st. louis, MO
Avatar_m_tn
Blank
Kermit the Hermit
Lost My Mind & House, IL